Skip to main content

Bayesian estimation of quantile distributions

Abstract

Use of Bayesian modelling and analysis has become commonplace in many disciplines (finance, genetics and image analysis, for example). Many complex data sets are collected which do not readily admit standard distributions, and often comprise skew and kurtotic data. Such data is well-modelled by the very flexibly-shaped distributions of the quantile distribution family, whose members are defined by the inverse of their cumulative distribution functions and rarely have analytical likelihood functions defined. Without explicit likelihood functions, Bayesian methodologies such as Gibbs sampling cannot be applied to parameter estimation for this valuable class of distributions without resorting to numerical inversion. Approximate Bayesian computation provides an alternative approach requiring only a sampling scheme for the distribution of interest, enabling easier use of quantile distributions under the Bayesian framework. Parameter estimates for simulated and experimental data are presented.

This is a preview of subscription content, access via your institution.

References

  1. Alston, C., Mengersen, K., Thompson, J., Littlefield, P., Perry, D., Ball, A.: Statistical analysis of sheep CAT scan images using a Bayesian mixture model. Austr. J. Agric. Res. 55(1), 57–68 (2004)

    Article  Google Scholar 

  2. Beaumont, M., Zhang, W., Balding, D.: Approximate Bayesian computation in population genetics. Genetics 162, 2025–2035 (2002)

    Google Scholar 

  3. Excoffier, L., Estoup, A., Cornuet, J.-M.: Bayesian analysis of an admixture model with mutations and arbitrarily linked markers. Genetics 169, 1727–1738 (2005)

    Article  Google Scholar 

  4. Freimer, M., Mudholkar, G., Kollia, G., Lin, C.: A study of the generalized Tukey-lambda family. Commun. Stat. Theory Methods 17(10), 3547–3567 (1988)

    MATH  Article  MathSciNet  Google Scholar 

  5. Gelman, A., Carlin, J., Stern, H., Rubin, D.: Bayesian Data Analysis. Chapman & Hall/CRC, Boca Raton (2004)

    MATH  Google Scholar 

  6. Haynes, M.: Flexible distributions and statistical models in ranking and selection procedures, with applications. Ph.D. Thesis, Queensland University of Technology (1998)

  7. Haynes, M., Mengersen, K.: Bayesian estimation of g-and-k distributions using MCMC. Comput. Stat. 20(1), 7–30 (2005)

    Article  MathSciNet  Google Scholar 

  8. Haynes, M., MacGillivray, H., Mengersen, K.: Robustness of ranking and selection rules using generalised g-and-k distributions. J. Stat. Plan. Inference 65(1), 45–66 (1997)

    MATH  Article  MathSciNet  Google Scholar 

  9. Heathcote, A., Popiel, S., Mewhort, D.: Analysis of response time distributions: An example using the Stroop task. Psychol. Bull. 109(2), 340–347 (1991)

    Article  Google Scholar 

  10. Hoeting, J., Madigan, D., Raftery, A., Volinsky, C.: Bayesian model averaging: A tutorial. Stat. Sci. 14(4), 382–401 (1999). A version with typesetting errors corrected is available at http://www.stat.colostate.edu/~jah/papers/statsci.pdf

    MATH  Article  MathSciNet  Google Scholar 

  11. Kass, R., Raftery, A.: Bayes factors. J. Am. Stat. Assoc. 90, 773–795 (1995)

    MATH  Article  Google Scholar 

  12. King, R., MacGillivray, H.: A starship fitting method for the generalized lambda distribution. Aust. N. Z. J. Stat. 41(3), 353–374 (1999)

    MATH  Article  MathSciNet  Google Scholar 

  13. Marin, J.-M., Robert, C.: Bayesian Core. Springer, New York (2007)

    MATH  Google Scholar 

  14. Marjoram, P., Molitor, J., Plagnol, V., Tavaré, S.: Markov chain Monte Carlo without likelihoods. Proc. Nat. Acad. Sci. USA 100(26), 15324–15328 (2003)

    Article  Google Scholar 

  15. Pritchard, J., Seielstad, M., Perez-Lezaun, A., Feldman, M.: Population growth of human Y chromosomes: a study of Y chromosome microsatellites. Mol. Biol. Evol. 16(12), 1791–1798 (1999)

    Google Scholar 

  16. Ramberg, J., Schmeiser, B.: An approximate method for generating asymmetric random variables. Commun. ACM 17(2), 78–82 (1974)

    MATH  Article  MathSciNet  Google Scholar 

  17. Rayner, G., MacGillivray, H.: Numerical maximum likelihood estimation for the g-and-k and generalized g-and-h distributions. Stat. Comput. 12(1), 55–75 (2002a)

    Article  MathSciNet  Google Scholar 

  18. Rayner, G., MacGillivray, H.: Weighted quantile-based estimation for a class of transformation distributions. Comput. Stat. Data Anal. 39(4), 401–433 (2002b)

    MATH  Article  MathSciNet  Google Scholar 

  19. Su, S.: Numerical maximum log likelihood estimation for generalized lambda distributions. Comput. Stat. Data Anal. 51(8), 3983–3998 (2007)

    Article  Google Scholar 

  20. Tavaré, S., Balding, D., Griffiths, R., Donnelly, P.: Inferring coalescence times from DNA sequence data. Genetics 145(2), 505–518 (1997)

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to D. Allingham.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Allingham, D., King, R.A.R. & Mengersen, K.L. Bayesian estimation of quantile distributions. Stat Comput 19, 189–201 (2009). https://doi.org/10.1007/s11222-008-9083-x

Download citation

Keywords

  • Approximate Bayesian computation
  • Posterior distribution
  • Quantile distribution
  • Response time data